Ellingson K.D.,Centers for Disease Control and Prevention |
Palekar R.S.,Centers for Disease Control and Prevention |
Lucero C.A.,Centers for Disease Control and Prevention |
Kurkjian K.M.,Centers for Disease Control and Prevention |
And 6 more authors.
Kidney International | Year: 2012
In 2007 the Maryland Medical Examiner noted a potential cluster of fatal vascular access hemorrhages among hemodialysis patients, many of whom died outside of a health-care setting. To examine the epidemiology of fatal vascular access hemorrhages, we conducted a retrospective case review in District of Columbia, Maryland, and Virginia from January 2000 to July 2007 and a case-control study. Records from the Medical Examiner and Centers for Medicare and Medicaid Services were reviewed, from which 88 patients were identified as fatal vascular access hemorrhage cases. To assess risk factors, a subset of 20 cases from Maryland was compared to 38 controls randomly selected among hemodialysis patients who died from non-vascular access hemorrhage causes at the same Maryland facilities. Of the 88 confirmed cases, 55% hemorrhaged from arteriovenous grafts, 24% from arteriovenous fistulas, and 21% from central venous catheters. Of 82 case-patients with known location of hemorrhage, 78% occurred at home or in a nursing home. In the case-control analysis, statistically significant risk factors included the presence of an arteriovenous graft, access-related complications within 6 months of death, and hypertension; presence of a central venous catheter was significantly protective. Psychosocial factors and anticoagulant medications were not significant risk factors. Effective strategies to control vascular access hemorrhage in the home and further delineation of warning signs are needed. © 2012 International Society of Nephrology.
Dean S.A.,Maryland Office of the Chief Medical Examiner |
Mathis B.,851 NW 10th Ave |
Litzky L.A.,University of Pennsylvania |
Hood I.C.,Academy Dr
Journal of Forensic Sciences | Year: 2015
A 33-year-old female collapsed and died suddenly after presenting with acute dyspnea and increasing cough over the preceding several months. Autopsy revealed poorly differentiated linitis plastica adenocarcinoma of the stomach. Microscopic examination of the lungs showed features consistent with pulmonary tumor thrombotic microangiopathy (PTTM). PTTM is a well-described complication in patients with adenocarcinoma. The typical presentation involves acute pulmonary hypertension, right-sided heart failure, and sudden death, often before the adenocarcinoma is discovered. The pathophysiology of PTTM remains elusive; it has been suggested that carcinoma cells may produce substances that influence pulmonary vasculature. Our patient had classic clinical and histologic features of PTTM in addition to prominent extravascular compression by intralymphatic tumor cells. These features undoubtedly caused her precipitous decline and lethal pulmonary hypertension, induced by underlying adenocarcinoma. This case demonstrates that sudden death can occur from pulmonary hypertension induced by metastatic carcinoma with remarkably little prior symptomatology. © 2015 American Academy of Forensic Sciences.
Kesha K.,Maryland Office of the Chief Medical Examiner |
Boggs C.L.,Maryland Office of the Chief Medical Examiner |
Ripple M.G.,Maryland Office of the Chief Medical Examiner |
Allan C.H.,Maryland Office of the Chief Medical Examiner |
And 5 more authors.
Journal of Forensic Sciences | Year: 2013
Cathinone derivatives (bath salts) have emerged as the latest drugs of abuse. 3,4-methylenedioxypyrovalerone (MDPV) is the primary active ingredient in bath salts used in this country. This article presents the second reported cause of death by MDPV intoxication alone. In April 2011, a delusional man was emergently brought to a hospital, where he self-reported bath salt usage. He became agitated, developed ventricular tachycardia, hyperthermia, and died. Comprehensive alcohol and drug testing was performed. Using the alkaline drug screen, heart blood contained 0.7 mg/L MDPV and peripheral blood contained 1.0 mg/L MDPV. His bizarre behavior with life-threatening hyperthermia was consistent with an MDPV-induced excited delirium state. MDPV is not yet found by routine immunoassay toxicology screens. Testing for MDPV should be considered in cases with a history of polysubstance abuse with stimulant type drugs, report of acute onset of psychogenic symptoms, excited delirium syndrome, or presentation in a hyperthermic state. © 2013 American Academy of Forensic Sciences.